I was really happy to when I was discharged from the hospital on October 23, 2020. It had been nine days since my heart transplant, but I was able to get up and walk around. It was nice to be home, but a little scary after 9 days of intense monitoring by doctors, nurses, various technicians, and a bunch of machines.
The discharge papers noted that I had 23 drugs to pick up and take home with me. My sister placed the drug bottles on my kitchen counter, and at various times of the day, we would go through a very conscious process. She would read the list provided by the transplant nurse and take out the required amount, I would double check the amount against the list. Then she would hand me the pill or the medicine cup with the liquid medication and I would take it.
The liquid medications were disgusting. The first was Nystatin, an antifungal medication used to treat conditions like thrush. I had to take it four times a day. In the hospital, there were different views on how to take this drug. Some nurses told me to swish it around my mouth and then spit it out. The majority told me to swish it around my mouth and then swallow it. I followed the majority rule, even though the taste was unpleasant.
But even worse than Nystatin was Mepron. Mepron, also known as atovaquone, is an antimicrobial medication used for the prevention and treatment of pneumonia. It has a bright yellow color. One of my nurses compared it to yellow titanium paint, except I would venture a guess that yellow titanium paint tastes better. Thankfully, I had to take this medicine only once a day. It is very thick and often would stick to the side of the medicine cup. A tip I got from the nurses in the hospital was to put a little bit of water in the medicine cup before you add the Mepron. The water prevents the Mepron from sticking to the cup and gets it inside you.
One of the biggest concerns with a transplant patient is to make sure that the body does not reject the transplanted organ. Immediately following the transplant, I was taking substantial doses of three medications that would hopefully keep my body from rejecting my heart. According to the Unos Transplant Living website, these anti-rejection medications reduced my immune system’s ability to reject my transplanted organ. These drugs also allowed me to maintain enough immunity to prevent overwhelming infection.
Immediately following the transplant, I was taking prednisone, tacrolimus (also known as Prograf) and Mycophenolate mofetil (alco known as CellCept). The first challenge is to get the balance of the drugs at the optimal level. The second challenge is to deal with the side effects that all of these drugs have. Common to all of these medications are major stomach issues, to include loss of appetite and stomach ulcers.
A cath lab technician who had a kidney transplant 5 years ago told me that all she could eat for quite a while after her transplant was spaghetti with butter. Unfortunately, this and a wide variety of foods did not appeal to me. People felt sorry for me because I could not seem to find anything that I wanted to eat. The person you should really feel sorry for was my sister. She made wonderful meals, but the most I could eat were small portions. I felt happy if I could get anything down, but I know that was not much of a compliment to my sister and her awesome cooking skills.
Even if I could get some food down, I did not like the impact it had on my stomach. There is a reason you take Pepcid after the transplant. You are battling acid reflux and other stomach consequences that I do not want to mention in a blog. I kept hoping as time passed, things would get better. I started to lose weight.
One of the other anti-rejection drugs had consequences that caused something other than loss of appetite and stomach issues. I began to notice that portions of skin were peeling off my foot. I asked the transplant nurse, and she said that this was caused by prednisone. She recommended Aquaphor which I found was helpful in taking care of the issue on my feet. But then the same issue appeared on my hands. I began to feel like a snake shedding my skin.
I remember that during my transplant evaluation, I received a briefing on things that I could expect as a result of the transplant. The transplant team told me that prednisone could impact the condition of my hair. The notebook they gave me on transplant issues said that hair dye and tints could make my hair brittle and break off. What?!?!?!? No red dye?!?!?!? Everyone remembers Melanie as a redhead. But I decided that I could either have the color of hair I wanted, but the hair itself would be in really bad condition. Or I could have nice hair, but not the color I preferred. I chose to go gray and hoped that the condition of my hair would remain good.
I had attended some online transplant support group meetings before my transplant. I remember one transplant recipient said that prednisone caused pronounced mood swings. I do not remember that symptom early on in my recovery. Perhaps this is because part of my weight loss included the loss of mood. But stay tuned for another blog post that will discuss this particularly annoying side effect of prednisone.
My sister and I started to walk early in the morning. It seemed like I was doing well. I could not walk as fast as my sister, but I was walking pretty fast for a transplant patient.
Unfortunately, my blood work showed that my hemoglobin had dropped to a really low level. The transplant team sent me to get a blood transfusion. Transfusions last a long time. I recall that this one lasted about 4 hours or more. Unfortunately, my blood levels remained low.
I also began to feel some fatigue. I thought it might be due to the fact that I had no appetite and was losing weight because of some of my stomach issues. But the transplant team ran a battery of tests to see what was causing the anemia.
Stay tuned for the next post to see what they found.
Melanie discovered that she had heart failure in 2013. She spent the next 7 years learning how to live with the condition, and how to achieve balance and personal growth. Then in October 2020, she received a heart transplant. This blog is about her journey of the heart.